Arizona, 2015

Heavy Rain in Arizona, July 17, 2015

July 17, 2015 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain and flooding around Payson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain and flooding around Payson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 3:46 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST FRI JUL 17 2015

.SYNOPSIS...FOR THE WEEKEND...LOOK FOR AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES ACROSS THE NORTHLAND AS TROPICAL MOISTURE
MOVES INTO ARIZONA. THE PRIMARY THREAT FROM THESE STORMS WILL BE
FLASH FLOODING FROM HEAVY RAINFALL...ESPECIALLY ACROSS
YAVAPAI...NORTHERN GILA AND WESTERN COCONINO COUNTIES. FROM
MONDAY ONWARD...DAILY CHANCES OF THUNDERSTORMS ARE IN THE FORECAST
ACROSS MUCH OF NORTHERN ARIZONA.

&&

.DISCUSSION...SO FAR TODAY, SHOWER AND THUNDERSTORM ACTIVITY
FIRST BEGAN IN AND AROUND THE WHITE MOUNTAINS AND HAS SINCE
MIGRATED EASTWARD TO AFFECT PORTIONS OF THE EASTERN MOGOLLON RIM
AND EASTERN YAVAPAI COUNTY. STORM COVERAGE HAS GENERALLY BEEN
ISOLATED, BUT A FEW STORMS HAVE PRODUCED VERY HIGH RAIN RATES.

SURFACE OBSERVATIONS AND SHORT TERM MODEL GUIDANCE INDICATE LOW
LEVEL MOISTURE WILL CONTINUE TO SURGE NORTHWARD UP THE COLORADO
RIVER BASIN FROM THE GULF OF CALIFORNIA. SOME OF THIS MOISTURE
WILL SPREAD EASTWARD INCREASING DEW POINTS SOUTH OF THE MOGOLLON
RIM THIS EVENING. SHORT TERM MODEL GUIDANCE SHOWS CONSIDERABLE
DISAGREEMENT WITH REGARDS TO THE AMOUNT OF EVENING AND OVERNIGHT
CONVECTION. WHILE WE HAVE HAD SOME STRONG STORMS TODAY, RADAR AND
SATELLITE IMAGERY REVEALS LARGE SCALE SUBSIDENCE HAS SOMEWHAT
MODERATED THE CONVECTIVE ACTIVITY. IF THE EXPECTED INCREASE IN
MOISTURE DOES NOT LEAD TO A CORRESPONDING INCREASE IN INSTABILITY,
THE OVERNIGHT HOURS WILL LIKELY BE INACTIVE ACROSS NORTHERN
ARIZONA.

FOR THE WEEKEND...DEEPER MOISTURE IS FORECAST TO OVERSPREAD THE
REGION. THE CURRENT FORECAST CALLS FOR WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY, WITH THE BEST CHANCES FOR PRECIPITATION
ACROSS YAVAPAI AND COCONINO COUNTIES. A FLASH FLOOD WATCH HAS BEEN
ISSUED THROUGH LATE SATURDAY NIGHT TO INCLUDE WESTERN COCONINO,
YAVAPAI, NORTHERN GILA AND FAR SOUTHERN NAVAJO COUNTIES. THE MAJOR
FACTOR THAT WILL DETERMINE THE NATURE OF THE SHOWER AND
THUNDERSTORM ACTIVITY TOMORROW WILL BE CLOUD COVER. ORGANIZED
CLUSTERS OF THUNDERSTORMS ARE ALREADY FORMING ACROSS PORTIONS OF
SOUTHERN ARIZONA AND NORTHERN MEXICO. IF EXTENSIVE CLOUD COVER HAS
OVERRUN NORTHERN ARIZONA BY TOMORROW MORNING, WIDESPREAD, CLOUDY
CONDITIONS WITH EMBEDDED LIGHT TO MODERATE SHOWERS WILL LIKELY
RESULT. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE ONCE
AGAIN ON SUNDAY.

FROM MONDAY ONWARD...A RETURN TO A MORE TYPICAL MONSOON PATTERN
LOOKS LIKE IT WILL ARRIVE ON MONDAY. BEYOND THIS PERIOD, THE
LATEST RUNS OF THE GFS/ECMWF SHOW A DRIER WESTERLY FLOW ACROSS AT
LEAST THE WESTERN HALF OF NORTHERN ARIZONA AS WE HEAD INTO THE
MIDDLE OF NEXT WEEK. THIS IS STILL A WAYS OUT, SO IT WILL BE
INTERESTING TO SEE IF THERE IS ANY RUN TO RUN CONSISTENCY BETWEEN
THE MODELS OVER THE NEXT FEW DAYS.

&&

.AVIATION...FOR THE 00Z PACKAGE...XPCT SCT-NMRS SHRA/TSRA COVERAGE
FROM THE MOGOLLON RIM SOUTH...INCLUDING YAVAPAI AND GILA COUNTIES
THIS EVENING...WITH ISOLD ACTIVITY FARTHER NORTH. XPCT MORE
WIDESPREAD STORM COVERAGE SATURDAY. THE MAIN IMPACTS WILL BE ISOLD
TO SCT IFR CONDITIONS WITH ERRATIC GUSTY WINDS NEAR SHRA/TSRA.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DEEPER TROPICAL MOISTURE WILL CONTINUE TO MOVE
NORTHWARD TOWARD THE UTAH BORDER LEADING TO SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN ACROSS
PORTIONS OF COCONINO AND YAVAPAI COUNTIES AS WELL AS SOUTHERN NAVAJO
AND APACHE COUNTIES...WITH LESS STORM COVERAGE OVER NORTHEASTERN
ARIZONA.

MONDAY TO WEDNESDAY...PRECIPITATION CHANCES WILL TREND DOWNWARD
THROUGH THIS PERIOD GOING FROM SCATTERED COVERAGE MONDAY TO MORE
ISOLATED STORM COVERAGE BY WEDNESDAY. DRIER CONDITIONS ARE FORECAST
AS A WEAK TROUGH APPROACHES FROM THE WEST TUESDAY AND WEDNESDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY EVENING FOR AZZ008-015-016- 018-037-038.

FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR
AZZ004>007.

&&

PUBLIC...RR
AVIATION...TC
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 17, 3:54 PM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST FRI JUL 17 2015

AZZ004>018-037>040-180145-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
354 PM MST FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT MOISTURE INCREASE IS EXPECTED TONIGHT, MAINLY
ACROSS WESTERN PORTIONS OF NORTHERN ARIZONA. HEAVY RAINFALL AND
FLASH FLOODING WILL BE A THREAT FROM LATE THIS AFTERNOON THROUGH
TONIGHT, MAINLY ACROSS NORTHERN GILA, YAVAPAI AND SOUTHERN
COCONINO COUNTIES. AS A RESULT, A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 5 AM SATURDAY MORNING ACROSS THIS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTHERN
ARIZONA SATURDAY AND SUNDAY AS DEEP MOISTURE CONTINUES TO SPREAD
NORTH AND EAST. A FLASH FLOOD WATCH IS IN EFFECT FROM 5 AM
SATURDAY MORNING THROUGH 11 PM SATURDAY NIGHT FOR WESTERN
COCONINO...YAVAPAI...NORTHERN GILA AND FAR SOUTHERN NAVAJO
COUNTIES. FROM MONDAY ONWARD...A RETURN TO A MORE TYPICAL
MONSOONAL PATTERN TAKES SHAPE WITH DAILY CHANCES FOR THUNDERSTORMS
ACROSS TYPICALLY FAVORED REGIONS OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 17, 1:30 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST FRI JUL 17 2015

AZZ037-038-172045-
OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY VALLEYS AND BASINS-
130 PM MST FRI JUL 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAVAPAI COUNTY...

AT 127 PM MST...A STRONG THUNDERSTORM WAS NEAR PAGE SPRINGS...OR 9
MILES SOUTHWEST OF SEDONA...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND FREQUENT
LIGHTNING...MOTORIST ARE CAUTIONED FOR PONDING OF WATER ON ROADWAYS
AND HAIL ON ROAD SURFACE COULD LEAD TO LOSS OF VEHICLE
CONTROL...PLEASE SLOW DOWN.

LOCATIONS IMPACTED INCLUDE...
PAGE SPRINGS.

THIS INCLUDES STATE ROUTE 89A BETWEEN MILE MARKERS 359 AND 366.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3472 11192 3478 11201 3488 11193 3475 11181
TIME...MOT...LOC 2027Z 227DEG 10KT 3479 11194

TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
July 17, 5:00 PM MST to 7:00 PM MST
Where
Gila County, 10 mi NE of (0e4)payson Arpt to 10 mi SW of (0e4)payson Arpt
Reported by
Public
Coordinates
34.352, -111.226

Some flooding was observed in Payson due to 2 to 3 inches of rain from thunderstorms. The east Verde River rose about 8 inches or over 100 CFS (from 10 CFS to 110 CFS).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597465.